West Virginia, 2020

Hail and Damaging Winds in West Virginia, June 23, 2020

June 23, 2020 · NWS LWX · 3 events in 2 counties and zones

A few isolated severe thunderstorms developed late in the afternoon on Tuesday, June 23rd, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few isolated severe thunderstorms developed late in the afternoon on Tuesday, June 23rd, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 2:06 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Tue Jun 23 2020

.SYNOPSIS...
A cold front will approach from the west late this afternoon and
evening before passing through overnight into early Wednesday.
Canadian high pressure will build toward the region for late in
the week, but an upper-level trough will also build overhead
during this time. High pressure will build over the Atlantic
during the weekend and a cold front will approach late Sunday
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper-level trough will continue to dig over the Ohio Valley
this afternoon and evening while a cold front approaches from
the northwest. A south to southwest flow ahead of the cold front
continues to usher in more warm and humid conditions into the
area. Latest mesoanalysis shows around 500-2000 J/KG of MLCAPE
across the area with the higher amounts east of I-95 where there
has been more sunshine. A pressure trough and terrain
circulation will act as lifting mechanisms for convection in
addition to shortwave energy moving in from the west.

Shear profiles are stronger today with values around 25 to 35
kt. The combination of the shear, lift, and instability will be
enough to cause the likelihood of showers and thunderstorms,
with some thunderstorms possibly being severe. The main threat
is for damaging wind gusts.

Instances of flooding and flash flooding are possible due to
high amounts of moisture in the atmosphere. Despite moving
storms, they will be able to produce heavy amounts of rain in a
short period of time. A Flash Flood Watch is in effect for the
Potomac Highlands into north-central Maryland (including eastern
WV and portions of the northern Shenandoah Valley in VA). This
is where confidence for more widespread convection is highest
since these areas will be closer to the stronger forcing. Also,
training convection is possible with the low-level flow and
cloud layer flow being nearly parallel.

The best chance for stronger storms will be from about 4 PM
until about 9 PM late this afternoon and evening across eastern
WV, northern VA, and northern MD.

Convection should diminish overnight with the loss of daytime
heating, but a shower cannot be ruled out with the cold front
passing through.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The cold front will move off to the east Wednesday and a
westerly flow behind it will bring dry conditions for most
areas. Max temps will still be well into the 80s for most areas,
but it will feel noticeably less humid.

An upper-level trough will build overhead for Wednesday night
and Thursday, and an upper-level disturbance rotating around the
trough may impact the area later Wednesday night and Thursday. A
few showers and perhaps a few thunderstorms are possible during
this time. Coverage will be isolated to scattered since
instability will be limited and most of the southern stream
moisture should remain to our south. However, strong shear
profiles does suggest that a severe storm cannot be ruled out,
especially Thursday afternoon/evening.

High pressure should build in for Thursday night behind the
upper-level trough axis.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Zonal flow will be present Friday allowing for drier conditions
heading into the weekend. Hot and humid conditions will follow
Saturday and Sunday which will allow for the chance for showers
and storms to initiate. Both afternoon and evenings for the
weekend look to deliver the same story with the possibility for
convection to form. Cold front will start to migrate into the
area late Sunday night into Monday bringing the next good chance
for showers and storms. Upper low looks to back build over the
Great Lakes early next week allowing for a continued threat of
moisture and convection each day next week with PVA entering our
area.

Temperatures will remain in the upper 80s to low 90s into the
weekend before decreasing a few degrees with cold front passage.
Heat indices will be in the low to mid 90s for the weekend. We
will start to see a cooler trend through next week with upper
level low hovering to our west and moisture remaining prevalent
through much of the week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms are expected this late this afternoon
and evening, with gusty winds and reduced vsbys possible. The
best chance for a storm will be around KMRB late this afternoon.
Coverage will diminish later this evening and overnight. A wind
shift to the northwest is expected between 06z and 10z from west
to east, with gusts around 20 to 25 knots possible. Winds will
gradually diminish Wednesday afternoon into Wednesday night.

VFR conditions  are expected for most of the time Thursday and
Thursday night. An isolated shower/storm cannot be ruled out.

Sub-VFR conditions possible early Friday and Saturday for fog in
the mornings and showers and storms possible during the
afternoon and evening.

&&

.MARINE...
Southerly winds will increase late this afternoon into this
evening with gusts around 20 knots, so the SCA remains in
effect. Showers are likely with scattered thunderstorms this
late this afternoon and evening. Special Marine Warnings may be
required for gusty winds.

A wind shift to the northwest is expected behind a cold front
between 09z and 12z, and gusts around 20 knots are expected
during this time through midday Wednesday. An SCA is in effect
for the waters during this time. Winds should gradually diminish
later Wednesday and Wednesday night.

An upper-level trough will build over the waters for Thursday
and Thursday night, but the surface pressure gradient should be
light. Therefore, winds are expected to remain below SCA
criteria for most of the time. An isolated thunderstorm is
possible.

SCAs are possible Friday and Saturday with warm front passage
bringing stronger winds from the N. The conditions will be isolated
in nature therefore hazards will be generally sporadic.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will continue into this evening, but it is the
lower of the two high tides, so minor flooding is not expected.
The flow will turn offshore for late tonight and Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>005-
     501-502.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ028.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
     055-501>504.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory from 6 AM to 2 PM EDT Wednesday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 2 PM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 23, 1:04 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
204 PM EDT Tue Jun 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
204 PM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms may produce isolated
instances of damaging wind gusts or flooding late this afternoon
through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
204 PM EDT Tue Jun 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers are likely with scattered thunderstorms through this
evening. A few of these storms may produce damaging wind gusts.

A Flash Flood Watch is in effect until 10 PM for the Potomac
Highlands, eastern West Virginia, northern Virginia, and north-
central Maryland. Elsewhere, isolated instances of flooding are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 23, 3:37 PM EST
Where
Hampshire County, 1.92 mi NNW of Bubbling Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.277, -78.479

Tree limbs were blown down at a private residence near Capon Bridge. A tree was blown down in the 10000 block of US-50 Northwestern Turnpike in Hanging Rock.

Hail, Berkeley

When
June 23, 4:46 PM EST
Where
Berkeley County, 0.25 mi N of Inwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.354, -78.050

Quarter size hail was reported in Inwood.

Thunderstorm Wind, Berkeley

When
June 23, 4:50 PM EST
Where
Berkeley County, 1.44 mi SE of Darkesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.355, -78.012

Tree damage was reported near Inwood, including a tree blown down onto power lines near the intersection of Chopwood Drive and Sulphur Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900309, 900310, 900311.